Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 24, 2012Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 24, 2012, 4:12 PM EDT for Smyth County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 4:12 PM EDT (20:12 UTC)
Expired
Aug 24, 2012, 5:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WWUS81 KRNK 242012
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI AUG 24 2012

VAZ007-009-242115-
SMYTH VA-TAZEWELL VA-
412 PM EDT FRI AUG 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF 
MARION...MOVING WEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR ASBERRYS AROUND 425 PM...MARION AROUND 430
PM...HUNGRY MOTHER STATE PARK AROUND 435 PM AND ADWOLF AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3696 8179 3706 8183 3705 8142 3703 8146
      3696 8138 3677 8131 3672 8143 3671 8153
      3665 8155 3666 8156 3663 8162 3679 8170
      3692 8184

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 4:10 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 24, 4:10 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT FRI AUG 24 2012

.SYNOPSIS...
HIGH PRESSURE WILL BE SITUATED FROM NEW ENGLAND SOUTHWEST TO THE
SOUTHERN APPALACHIANS THROUGH THE WEEKEND...WHILE A FRONT LINGERS
OFF THE COAST OF NORTH CAROLINA. A WEAK UPPER LEVEL IMPULSE WILL
RIDE UP ALONG THE FRONT OVERNIGHT THROUGH SATURDAY NIGHT BRINGING
A BETTER CHANCE OF SHOWERS TO EASTERN SECTIONS INTO SUNDAY. ANOTHER
FRONT SHIFTS SOUTHEAST INTO THE REGION BY TUESDAY WELL NORTH OF
ISAAC THAT MAY BRING INCREASING MOISTURE TO THE AREA LATER IN THE
WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 400 PM EDT FRIDAY...

SOME HEAVY RAIN IS POSSIBLE WITH SLOW MOVING STORMS TONIGHT ACROSS
NW NC AND EXTREME SW VA...WITH NUISANCE WATER PROBLEMS. STORMS DIE
OFF TONIGHT QUICKLY WITH LOSS OF HEATING. FOG WILL BE DENSE AGAIN
TOMORROW MORNING. BIG CHANGES TO TOMORROWS FORECAST WITH MUCH
COOLER TEMPS...AND MEASURABLE RAINFALL POSSIBLY AS FAR WEST AS THE
NEW RIVER VALLEY. SOME SPOTS MAY BE STUCK IN THE 70S WITH A STRONG
UPPER WAVE MOVING JUST WEST OF THE COAST. POPS MAY NEED TO BE
INCREASED FURTHER WITH A BETTER CHANCE OF RAIN INTO THE NEW RIVER
VALLEY IF THE WESTWARD MODEL TREND WITH QPF CONTINUES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM EDT FRIDAY...

RESIDUAL UPPER VORT THAT ORIGINATED OFF THE SE COAST WILL BE SLOW TO
EXIT SAT NIGHT AND WILL LIKELY CONTINUE TO PRODUCE A FEW BANDS OF
SHRA/TSRA ESPCLY NE HALF THRU THE OVERNIGHT. MAY NEED TO GO WITH
HIGHER POPS LATER ON PENDING HOW FAST THIS FEATURE MOVES BUT FOR NOW
KEEPING MOSTLY LOW CHANCE COVERAGE. WAVE EXITS SLOWLY TO THE NORTH
SUNDAY WHILE THE LEFTOVER WEAKNESS REMAINS ACROSS THE REGION WITH
DEEPER MOISTURE STILL IN PLACE. THINK COMBO OF THIS ALONG WITH
HEATING AND WEAK SOUTH/SE FLOW WILL AGAIN SPARK MORE SHRA/TSRA
ESPCLY BLUE RIDGE AND ACROSS THE NE SECTIONS PER LATEST NAM. UPPER
TROF FINALLY EXITS BY SUNDAY NIGHT WITH SURFACE HIGH PRESSURE
WORKING IN UNDER A RIBBON OF HIGHER 5H HEIGHTS BY MONDAY. THIS
SHOULD BRING A PERIOD OF DRIER WEATHER SUNDAY NIGHT/MONDAY WITH ONLY
AN ISOLATED MOUNTAIN SHOWER POSSIBLE DUE TO HEATING/OROGRAPHICS AND
MORE SW FLOW LATER MONDAY AFTERNOON. OTRW THINKING MORE CLOUDS SAT
NIGHT...TURNING PC SUNDAY...THEN PC TO MOSTLY SUNNY ON MONDAY AS
DRIER AIR ALOFT ADVECTS IN. THIS CLDNS SHOULD KEEP TEMPS UP A BIT
SAT NIGHT AND A LITTLE COOLER...MAINLY UPPER 70S-MID 80S SUNDAY...
BEFORE 85H WARMING TO NEAR 19-20C PUSHES HIGHS WELL INTO THE 80S AND
CLOSE TO 90 SE MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1215 PM EDT FRIDAY...

UPPER TROF WILL CONTINUE TO DIG SE MONDAY NIGHT...WITH ITS
ASSOCIATED COLD FRONT WORKING INTO THE AREA LATER TUESDAY BEFORE
BASICALLY DISSIPATING. THIS MAY BRING AN ISOLATED SHOWER OR STORM TO
THE WEST MONDAY NIGHT WITH LOW CHANCE POPS FOR MOST OF THE AREA
TUESDAY AFTERNOON ALTHOUGH MOISTURE ALONG THE BOUNDARY LIMITED. THIS
SHOULD STILL BE NORTH OF ANY TROPICAL MOISTURE THAT WILL LIKELY BE
HEADING BACK INLAND FROM THE SE BY TUESDAY NIGHT.

AFTER TUESDAY FORECAST HIGHLY DEPENDENT UPON TRACK OF ISAAC WITH A
MORE WESTERN SCENARIO PER THE OVERNIGHT EURO BRINGING LESS SHRA AND
MORE DIURNAL SCATTERED NATURE PRECIP UNDER A MOISTENING SOUTH/SE
FLOW...WHILE AN EASTWARD TREND...PENDING THE DEGREE OF SUBSIDENCE
FARTHER NORTH...WOULD ENHANCE CONVECTION ALONG THE OLD FRONT ESPCLY
SE SECTIONS BY WED/THU PER THE GFS...AND HAVE ONLY ISOLATED POPS FOR
WEEKS END. GIVEN UNCERTAINTY IN THE DEGREE OF INTERACTION OF ISSAC
AND THE 5H TROF TO THE NORTH/NE WILL COMPROMISE AND FOLLOW CLOSE TO
THE LATEST HPC SOLUTION IN BRINGING THE REMNANT SYSTEM UP TO THE
WEST BY FRIDAY...AND THUS HAVING A SCATTERING OF CHANCE POPS EACH
DAY UNDER THE ONSHORE FLOW. TEMPS PRETTY WARM AHEAD OF THE FRONT ON
TUESDAY WITH HIGHS MOSTLY 80S...THEN COOLING WED/THU AS MOISTURE AND
SE FLOW INCREASES...BEFORE REBOUNDING BACK INTO THE 80S FRIDAY AS
DEEPER MOISTURE LIKELY STARTS TO EXIT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 136 PM EDT FRIDAY...

WIDELY SCATTERED SHOWERS WITH A FEW STORM WILL MOSTLY BUBBLE UP
ALONG THE HIGHER ELEVATIONS. OUTSIDE CHC THAT LWB/ROA/BCB GET HIT
WITH A STORM THIS AFTERNOON. AREA OF LOW PRESSURE MOVING UP THE
COAST IS SPREADING A SCT/BKN 12KFT DECK INTO LYH/DAN AT TIMES. A
FEW SPRINKLES REMAIN WELL EAST. THE MID DECK SHOULD DISALLOW STORMS
FROM FIRING AT THESE SITES UNLESS THE CLOUDS BREAK THIS AFTERNOON.
EXPECTING SIMILAR FOG AT LWB/BCB TONIGHT...TOUGH CALL WHETHER EAST
WIND WILL BE STRONG ENOUGH TO MOVE FOG INTO KBLF. WILL REALLY NEED
SOME SHOWERS NEARBY THIS EVENING TO GENERATE THE LIFR VIS/CIG OF
THIS MORNING. NOT VERY CONFIDENT ABOUT THOSE CONDITIONS HAPPENING
AGAIN TONIGHT. AS THE AREA OF LOW PRESSURE MOVES UP THE COAST
SATURDAY A SHIELD OF LIGHT TO MODERATE RAIN MAY EVENTUALLY
OVERSPREAD DAN/LYH BY SATURDAY AFTERNOON WITH MVFR CIGS.

THE UPPER TROUGH WILL REMAIN FIXED ACROSS THE AREA ALBEIT IN A
WEAKENED STATE THROUGH THE WEEKEND. THERE WILL BE A DAILY THREAT
FOR STORMS BUT ISOLATED IN COVERAGE. A COLD FRONT WILL BE CROSSING
THROUGH THE REGION ON TUESDAY WITH A BETTER CHANCE OF MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH WHERE TS
ISAAC GOES AS THIS COULD IMPACT CONDITIONS OVER THE ENTIRE
SOUTHEAST NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KM/WP
NEAR TERM...KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KM/WP
Hazardous weather outlook, Aug 24, 3:38 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT FRI AUG 24 2012

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-251945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL COULD RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND
POOR DRAINAGE AREAS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-251945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 2:36 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT FRI AUG 24 2012

VAZ009-012-015-241930-
GRAYSON VA-SMYTH VA-WYTHE VA-
236 PM EDT FRI AUG 24 2012

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT GRAYSON...SMYTH
AND WYTHE COUNTIES...

AT 234 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 7
MILES NORTH OF INDEPENDENCE...MOVING WEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELK CREEK AROUND 245 PM...COMERS ROCK AROUND
305 PM...BRIDLE CREEK AROUND 310 PM...FLATRIDGE AROUND 325 PM AND
TROUTDALE AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3682 8154 3681 8104 3664 8102 3657 8138
      3658 8150

KK
Special weather statement, Aug 24, 4:01 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI AUG 24 2012

VAZ007-010-WVZ042-242100-
BLAND VA-MERCER WV-TAZEWELL VA-
401 PM EDT FRI AUG 24 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BLAND...MERCER AND TAZEWELL COUNTIES...

AT 357 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES EAST OF MATOAKA TO ROCKY GAP TO
BLAND. THESE STORMS WERE MOVING WEST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BASTIAN AROUND 500 PM AND TIPTOP AROUND
530 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3726 8148 3728 8142 3733 8138 3741 8133
      3742 8129 3746 8131 3749 8128 3747 8103
      3728 8099 3727 8101 3722 8098 3705 8100
      3703 8110 3703 8119 3705 8122 3703 8125
      3704 8147

KK
Special weather statement, Aug 24, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI AUG 24 2012

VAZ007-009-242115-
SMYTH VA-TAZEWELL VA-
412 PM EDT FRI AUG 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MARION...MOVING WEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ASBERRYS AROUND 425 PM...MARION AROUND 430
PM...HUNGRY MOTHER STATE PARK AROUND 435 PM AND ADWOLF AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3696 8179 3706 8183 3705 8142 3703 8146
      3696 8138 3677 8131 3672 8143 3671 8153
      3665 8155 3666 8156 3663 8162 3679 8170
      3692 8184

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:36 PM EDTSpecial Weather StatementRNKGrayson54 min
Aug 24, 4:01 PM EDTSpecial Weather StatementRNKBland59 min
Aug 24, 5:17 PM EDTSpecial Weather StatementRNKTazewell28 min
Aug 24, 5:27 PM EDTSpecial Weather StatementRNKCarroll48 min
Aug 24, 4:27 PM EDTSpecial Weather StatementRNKSummers33 min
Aug 24, 5:57 PM EDTSpecial Weather StatementRNKGreenbrier48 min
Aug 24, 6:26 PM EDTSevere Thunderstorm WarningRNKGreenbrier49 min
Aug 24, 7:01 PM EDTSpecial Weather StatementRNKSummers59 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.